This blog post is written to the tune of “Feeling the Same Way” by Norah Jones.
EDS keeps trying to teach me things. And I keep not learning them. I have always been a good student (hello!). But I am really starting to get down about my ability to learn. Sigh.
The lesson I’m struggling with is this: Be gentle on yourself by LISTENING to your body because you will feel better faster if you do. WHY is this so hard for me?
I mean, I have some ideas: Fatphobia, Capitalism, Ableism…
I have been working hard at my PT and exercise plan. But the only reason I have made progress is because I learned (several times) to go very, very slowly so as not to trigger a flare. Because of that, I finally hit a major milestone recently. I was able to tolerate an hour of water exercise at the YMCA. But then, forgetting everything I have learned, I went on a day when I wasn’t feeling well. I told myself it might help me feel better. Even though I know that advice (just shake off the fatigue at the gym) is advice for horses, not zebras. Well, I paid for that mistake with a dysautonomia attack after I finished the class. Duh.
I also didn’t register that the reason I wasn’t feeling well that day was because I was tapering an SNRI medication I was trying to get off of too quickly. (Side note: the medicine is venlafaxine prescribed for vestibular migraines before we knew they were driven by MCAS. The med never helped much, so it’s time to get off of it). In retrospect, it is clear I was having withdrawal symptoms the day I overdid at the pool.
I don’t fully blame myself for this one. My doctor, like most doctors, recommended a taper that was way too fast. I extended it, but it was still too fast. This is a structural problem attributable to … capitalism, ableism, etc. I don’t even really blame my doctor. But add to the equation the fact that I was feeling a bit hell bent on getting off the medication by a specific date rather than letting my body guide the taper, and you have a recipe for disaster. I pushed through, noticing but brushing off withdrawal symptoms and mindlessly planning to “tough it out.” Bad advice for horses AND zebras when it comes to tapering mind altering drugs.
I finished the taper while on vacation this past week. I lost two whole days to withdrawal. I honestly barely remember them. I was so dizzy and nauseous and out of my body. Blood pressure was low, heart was pounding, pain in my joints. Fun stuff. I DO remember wondering “is this really ‘that bad’?” as I was doubled over with horrible abdominal cramps. After the second day totally off the med, I decided to reinstate it. I have SO much more empathy for chemical dependence after that experience. If I weren’t on a legal drug, they’d call my choice to reduce harm by taking the drug a “relapse.” I am now taking a TINY amount and I will probably slowly taper off that over the next 9 months or so. Because WHY do this to myself? And, who’s timeline am I on? Once I reinstated I started to feel better and the answer to my question became apparent. YES, it was really “that bad.”
But, seriously, why do I do this stuff to myself? I started to research withdrawal syndrome once it got “that bad.” But, like, why didn’t I research it BEFORE I got to that point ? I could have saved myself a lot of suffering AND enjoyed my vacation a bit more. Sigh. I learned with exercise to go slow and let my body be my guide. I guess I still need to learn the same thing, all l over again. I wonder how many times I’ll have to learn this lesson?! I could blame myself, but that seems to be part of the problem. I think I’ll stick with blaming with fatphobia, capitalism, and ableism–they run that deep. Unlearning them is one of the hardest things I’ve ever done.